Kansas, 2004Damaging Wind in Kansas, July 9, 2004
July 9, 2004 · NWS DDC · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 8, 1:53 PM CST, 10 hours 22 minutes earlier.
Area forecast discussion, Jul 8, 1:53 PM CST, 10 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
253 PM CDT THU JUL 8 2004
.DISCUSSION...
DAYS 1-2...
FORECAST CHALLENGES ARE THUNDERSTORM CHANCES TONIGHT THEN HIGH
TEMPERATURES FRIDAY AND SATURDAY.
ELEVATED MIXED LAYER HAS MOVED ACROSS SOUTHWEST KANSAS WITH VERY
WARM 700MB TEMPS OVER 15C. THIS WILL HELP KEEP A LID ON MOST
CONVECTION. VERY WARM TEMPS AND DAYTIME HEATING OVER ELEVATED
TERRAIN TO THE WEST MAY POP A FEW ISOLATED THUNDERSTORMS LATE THIS
AFTERNOON AND EARLY EVENING SO WILL KEEP AN ISOLATED CHANCE OUT
WEST. AN OUTFLOW BOUNDARY MOVING WEST FROM THE EASTERN KANSAS MCS
MAY ALSO BE ABLE TO POP A STORM SO ADDED A SMALL POP EAST TO
COVER. CURRENT THINKING IS AN MCS WILL FIRE IN NEBRASKA AND DROP
SOUTHEASTWARD TONIGHT AND MOVE ALONG THE 700MB BAROCLINIC ZONE OF
AROUND 12C. THIS COULD MOVE INTO THE FAR NORTH AND EAST AREAS
LATER TONIGHT AND WILL KEEP THE SMALL POP GOING THERE.
ON FRIDAY THE ATMOSPHERE COOLS OFF A BIT AS MCS AND OUTFLOW MOVE
ACROSS KANSAS. GUIDANCE TEMPS ONLY SHOW UPPER 80S TO LOWER 90S.
WILL NOT GO AS COOL AND KEEP TEMPS IN THE LOW TO MID 90S WITH THE
WARMEST IN THE WEST. FOR SATURDAY COOLER 700MB TEMPS PREVAIL AND
HIGH TEMPS AGAIN THE BIGGEST QUESTION. WILL MAINTAIN LOW TO MID
90S. A SHORTWAVE TROUGH ALSO MOVES ACROSS AREA IN SOUTHWEST FLOW
ALOFT AND ETA MODEL SHOWING LOTS OF PRECIP DURING DAY ON SATURDAY.
WILL NOT INSERT PRECIP AT THIS TIME AND WAIT FOR MORE GUIDANCE.
DAYS 3-7...
NO SIGNIFICANT CHANGES WERE MADE TO THE EXTENDED FORECAST.
UPPER LEVEL RIDGING WILL HOLD ACROSS THE PLAINS THROUGH TUESDAY.
THE ECMWF SHOWS THE RIDGE RETROGRADING SLIGHTLY BY WEDNESDAY.
THIS MAY ALLOW A WEAK FRONT TO MOVE SOUTH INTO KANSAS, ALONG WITH
A CHANCE OF STORMS. BEFORE THEN, ONLY VERY ISOLATED STORMS ARE
POSSIBLE EACH EVENING ALONG THE LEE TROUGH IN OUR WESTERN/NW
COUNTIES. THE CHANCES ARE TOO SLIM TO EVEN MENTION AT THIS POINT.
THE CANADIAN/GFS INDICATE A RETURN TO WET AND COOLER WEATHER DURING
THE 8-10 DAY PERIOD.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 70 94 69 93 / 00 00 10 00
GCK 68 95 67 93 / 00 00 20 00
EHA 67 97 66 93 / 10 00 20 10
LBL 69 97 67 93 / 00 00 20 00
HYS 71 95 69 93 / 20 00 20 00
P28 73 94 71 92 / 00 00 00 00
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&
06/24
Hazardous weather outlook, Jul 8, 3:55 AM CST, 20 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
455 AM CDT THU JUL 8 2004
KSZ043>045-061>064-074>081-084>090-091000-
BARBER-CLARK-COMANCHE-EDWARDS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PRATT-SCOTT-
SEWARD-STANTON-STEVENS-
455 AM CDT (355 AM MDT) THU JUL 8 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS
.DAY ONE...TODAY AND TONIGHT.
AS TEMPERATURES SOAR TO NEAR THE CENTURY MARK, RELATIVE HUMIDITIES
WILL FALL ACROSS THE AREA. IN ADDITION, SOUTH WINDS AT 10 TO 20
MPH WILL HELP BRING THE FIRE DANGER INDEX INTO THE VERY HIGH TO
EXTREME CATEGORY. OUTDOOR BURNING IS DISCOURAGED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
KSZ030-031-046-065-066-091000-
ELLIS-PAWNEE-RUSH-STAFFORD-TREGO-
455 AM CDT THU JUL 8 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS
.DAY ONE...TODAY AND TONIGHT.
THERE IS A VERY SLIGHT CHANCE THAT THUNDERSTORMS COULD DEVELOP OR
MOVE INTO THE AREA TONIGHT, MAINLY AFTER 7 PM. ANY THUNDERSTORMS
THAT DO DEVELOP COULD QUICKLY BECOME SEVERE, WITH LARGE HAIL AND
HIGH WINDS THE PRIMARY THREAT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE TONIGHT MAINLY NORTH AND EAST
OF A WAKEENEY TO ST JOHN LINE.
RITTERLING
In the hours before
Local storm report, Jul 8, 7:22 PM CST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
822 PM CDT THU JUL 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 2 N LIBERAL 37.07N 100.94W
07/08/2004 0.75 INCH SEWARD KS PUBLIC
&&
18Local storm report, Jul 8, 7:32 PM CST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
832 PM CDT THU JUL 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL 10 S MEADE 37.14N 100.34W
07/08/2004 0.88 INCH MEADE KS PUBLIC
&&
18Local storm report, Jul 8, 7:34 PM CST, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
834 PM CDT THU JUL 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0823 PM HAIL 7 S MEADE 37.18N 100.34W
07/08/2004 0.75 INCH MEADE KS PUBLIC
&&
18Local storm report, Jul 8, 7:56 PM CST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
856 PM CDT THU JUL 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0837 PM HAIL 20 S FOWLER 37.09N 100.20W
07/08/2004 1.00 INCH MEADE KS PUBLIC
0840 PM HAIL 10 E MEADE STATE PARK 37.17N 100.24W
07/08/2004 0.75 INCH MEADE KS PUBLIC
0850 PM HAIL 20 S FOWLER 37.09N 100.20W
07/08/2004 0.88 INCH MEADE KS PUBLIC
&&
18Local storm report, Jul 8, 8:17 PM CST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
917 PM CDT THU JUL 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0912 PM HAIL 11 N ENGLEWOOD 37.20N 99.99W
07/08/2004 0.75 INCH CLARK KS TRAINED SPOTTER
&&
18Local storm report, Jul 8, 8:47 PM CST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
947 PM CDT THU JUL 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 14 NE RICHFIELD 37.27N 101.78W
07/08/2004 0.75 INCH MORTON KS PUBLIC
0536 PM HAIL 10 SW ULYSSES 37.48N 101.48W
07/08/2004 0.75 INCH GRANT KS PUBLIC
0545 PM HAIL 11 S BIG BOW 37.40N 101.56W
07/08/2004 0.75 INCH STANTON KS PUBLIC
0800 PM HAIL 2 N LIBERAL 37.07N 100.94W
07/08/2004 0.75 INCH SEWARD KS PUBLIC
0815 PM HAIL 10 S MEADE 37.14N 100.34W
07/08/2004 0.88 INCH MEADE KS PUBLIC
0823 PM HAIL 7 S MEADE 37.18N 100.34W
07/08/2004 0.75 INCH MEADE KS PUBLIC
0837 PM HAIL 20 S FOWLER 37.09N 100.20W
07/08/2004 1.00 INCH MEADE KS PUBLIC
0840 PM HAIL 10 E MEADE STATE PARK 37.17N 100.24W
07/08/2004 0.75 INCH MEADE KS PUBLIC
0850 PM HAIL 20 S FOWLER 37.09N 100.20W
07/08/2004 0.88 INCH MEADE KS PUBLIC
0912 PM HAIL 11 N ENGLEWOOD 37.20N 99.99W
07/08/2004 0.75 INCH CLARK KS TRAINED SPOTTER
&&
18Thunderstorm Wind, Ellis
- When
- July 9, 12:15 AM CST
- Where
- Ellis County, 8 mi S of Ellis
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.817, -99.550
Several tree branches were broken and a window screen was blown out of a house by the high wind
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, July 9 to 13, 20041 death · 45 injured · 4 events
- Hail and Damaging Wind in Georgia, July 9, 2004$500,000 · 52 kt wind · 2 events
- Flash Flooding and Hail in Indiana, July 9, 2004$90,000 · 50 kt wind · 8 events
- High Wind and Strong Wind in Utah, July 9, 2004$97,000 · 77 kt wind · 4 events
- Lightning Strike in South Carolina, July 9, 2004$75,000 · 1 event
- Damaging Winds and Lightning Strike in Iowa, July 9, 2004$31,000 · 50 kt wind · 4 events
- Flash Flood and Hail in Kansas, July 9, 2004$25,000 · 70 kt wind · 6 events
- Flash Flood and Hail in Colorado, July 9, 20042 in hail · 19 events
- Damaging Winds and Strong Wind in Kansas, July 9, 2004$7,000 · 65 kt wind · 7 events
- Damaging Winds in Oklahoma, July 9, 2004$5,000 · 61 kt wind · 6 events
- Flash Flood and Hail in Illinois, July 9, 20041.75 in hail · 6 events
- Flash Flood and Flood in Kansas, July 9, 2004$2,000 · 52 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416652.